Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Northern Indiana

July 20, 2018Blackford County, Grant County, Huntington County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 20, 2018, 9:21 AM EDT for Blackford County, Grant County, Huntington County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 9:21 AM EDT (13:21 UTC)
Expired
Jul 20, 2018, 9:45 AM EDT
In force
24 min
Issued by
NWS Northern Indiana

Counties Blackford County, IN, Grant County, IN, Huntington County, IN

The radar

The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS83 KIWX 201321
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
921 AM EDT FRI JUL 20 2018

INZ024>026-032-033-201345-
Wabash-Huntington-Blackford-Wells-Grant-
921 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WABASH...
GRANT...BLACKFORD...HUNTINGTON AND WESTERN WELLS COUNTIES...

At 919 AM EDT, strong thunderstorms were clustered nfrom near Bippus 
to Upland and moving east northeast at 40 mph.

Wind gusts up to 50 mph, pea size hail, frequent lightning and brief 
heavy rainfall are possible with these storms.

Locations impacted include...
Marion, Huntington, Hartford City, Gas City, Upland, Fairmount,
Montpelier, Jonesboro, Andrews, Markle, La Fontaine, Van Buren,
Matthews, Roanoke, Warren, Lancaster, Lagro, Fowlerton, Shamrock
Lakes and Mount Etna.

This includes Interstate 69 in Indiana between mile markers 252 and
291.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4038 8569 4081 8579 4100 8557 4100 8536
      4038 8523
TIME...MOT...LOC 1319Z 240DEG 35KT 4065 8561 

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:44 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 20, 6:44 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
644 AM EDT Fri Jul 20 2018

.SYNOPSIS...
Issued at 300 AM EDT Fri Jul 20 2018

An isolated shower or storm this morning over northeast Indiana and
northwest Ohio will give way to numerous showers and storms this
afternoon...some of which could be strong to severe. High temps will
top out around 80.

&&

.SHORT TERM...(Today and Tonight)
Issued at 300 AM EDT Fri Jul 20 2018

Linear squall line progressing through srn IL hampering convective
development here locally this morning as it subdues better low level
moisture flux/theta-e advection as evident in strong subsidence seen
in GOES 16 water vapor. Eventual decay of this convection should
yield further newd development toward daybreak through ecntrl IN/nw
OH. Otherwise primary development not anticipated til early aftn
tied to vigorous sw disturbance ovr nrn IA wrapping through srn
periphery of upper low and progged into far nw IN by 18Z. At least
partial insolation expected prior with conditional svr risk (wind)
tied to degree of realized sfc based destabilization as effective
shear adequate to support organized convection. However better svr
prospects along with some tor risk seen further south into cntrl IN
where stronger mid level flow overlaps channel of backed sfc flow
and where greater sfc based instability should manifest.

Nevertheless approach of upper low and continued forcing aloft will
keep threat of showers going overnight especially nw half in
proximity to upper low.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 300 AM EDT Fri Jul 20 2018

Upper low over srn lake MI to start the period will quickly drop swd
into the TN valley by late Sun. Decent deformation based forcing
expected Sat within as yet still vigorous circulation aloft.
Thereafter feature opens up and weakens with general drying
spreading n-s following across the area Sun. Consensus blend
generally accepted here with decaying shower threat with time late
Sat night through Sun evening.

Thereafter followed EC/GEM composite taking associated mid level
trough influence east which has been the going trend as GFS
continues to to suffer from its typical convective feedback. Mon/Tue
aftn pops could be dropped yet will hold for another model
cycle/continuity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 640 AM EDT Fri Jul 20 2018

Small line of storms developed SW of KFWA and will be clear of the
airport by valid time with no further development expected until
near/after 18Z so any mention removed from the TAFs to start with.
VCSH mention also removed from KSBN until arrival of convective
chances this afternoon. Still looks like greatest impacts will be
KFWA after 20Z but KSBN will likely see the starts of the line of
storms develop near them and move east. Increased wind threat
could occur, especially KFWA that would warrant much stronger
winds, but confidence low so will not highlight.

Scattered showers may persist overnight at both sites but are not
reflected at this time given potential impacts of afternoon
convection. Left mention of some fog/stratus in the forecast.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 6 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 20, 4:24 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
424 AM EDT Fri Jul 20 2018

MIZ077>081-210900-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
424 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of southwest
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon. Some storms could be strong
to severe with gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High risk for rip currents on Lake Michigan Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-012>018-020-022-023-210900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-
424 AM EDT Fri Jul 20 2018 /324 AM CDT Fri Jul 20 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon. Some storms may be severe
with damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High risk for rip currents on Lake Michigan Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

OHZ001-002-004-005-015-016-025-210900-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Allen OH-
424 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon. Some storms could be strong
to severe with gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ024>027-032>034-OHZ024-210900-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-
424 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon. Some storms may be severe
with damaging winds and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
424 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible this afternoon. Hazardous
conditions for small craft will exist through this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous conditions for small craft are expected Saturday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 20, 8:46 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
846 AM EDT FRI JUL 20 2018

INZ005-006-008-016-201330-
Lagrange-Noble-Kosciusko-Elkhart-
846 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ELKHART...WESTERN NOBLE...NORTHERN KOSCIUSKO AND SOUTHWESTERN
LAGRANGE COUNTIES...

At 844 AM EDT, strong thunderstorms were clustered from near Warsaw
to Nappanee, moving northeast at 45 mph.

Winds of 30 to 40 mph, pea size hail and frequent lightning are
possible with these storms.

Locations impacted include...
Goshen, Warsaw, Nappanee, Winona Lake, Ligonier, Syracuse, Albion,
Milford, Topeka, North Webster, Millersburg, New Paris, Benton,
Shipshewana, Etna Green, Leesburg, Cromwell, Brimfield, Big Barbee
Lake and Honeyville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4140 8534 4130 8561 4130 8565 4128 8565
      4115 8599 4121 8605 4143 8606 4170 8554
TIME...MOT...LOC 1244Z 239DEG 38KT 4123 8591

NWS
Special weather statement, Jul 20, 9:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
921 AM EDT FRI JUL 20 2018

INZ024>026-032-033-201345-
Wabash-Huntington-Blackford-Wells-Grant-
921 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WABASH...
GRANT...BLACKFORD...HUNTINGTON AND WESTERN WELLS COUNTIES...

At 919 AM EDT, strong thunderstorms were clustered nfrom near Bippus
to Upland and moving east northeast at 40 mph.

Wind gusts up to 50 mph, pea size hail, frequent lightning and brief
heavy rainfall are possible with these storms.

Locations impacted include...
Marion, Huntington, Hartford City, Gas City, Upland, Fairmount,
Montpelier, Jonesboro, Andrews, Markle, La Fontaine, Van Buren,
Matthews, Roanoke, Warren, Lancaster, Lagro, Fowlerton, Shamrock
Lakes and Mount Etna.

This includes Interstate 69 in Indiana between mile markers 252 and
291.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4038 8569 4081 8579 4100 8557 4100 8536
      4038 8523
TIME...MOT...LOC 1319Z 240DEG 35KT 4065 8561

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:28 AM EDTSmall Craft AdvisoryIWX12 hr
Jul 20, 8:46 AM EDTSpecial Weather StatementIWXKosciusko, Noble44 min
Jul 20, 9:29 AM EDTSpecial Weather StatementIWXLaGrange, Noble46 min
Jul 20, 9:53 AM EDTSpecial Weather StatementIWXAdams, Blackford, Jay, Wells37 min
Jul 20, 10:41 AM EDTSpecial Weather StatementIWXBlackford, Jay49 min
Jul 20, 12:53 PM EDTSpecial Weather StatementIWXPulaski37 min
Jul 20, 1:14 PM EDTSpecial Weather StatementIWXSaint Joseph46 min
Jul 20, 1:24 PM EDTSpecial Weather StatementIWXFulton, Marshall36 min
Jul 20, 1:34 PM EDTSevere Thunderstorm WarningIWXFulton, Marshall26 min
Jul 20, 1:52 PM EDTTornado WarningIWXMarshall23 min
Jul 20, 1:57 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall48 min
Jul 20, 2:04 PM EDTSpecial Weather StatementIWXElkhart56 min
Jul 20, 2:24 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble, Saint Joseph51 min
Jul 20, 2:36 PM EDTTornado WarningIWXKosciusko, Wabash, Whitley22 min
Jul 20, 2:52 PM EDTSpecial Weather StatementIWXNoble53 min
Jul 20, 3:00 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Wabash, Whitley45 min
Jul 20, 3:11 PM EDTTornado WarningIWXHuntington, Wabash18 min
Jul 20, 3:40 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Grant, Huntington, Jay, Wells50 min
Jul 20, 3:45 PM EDTSpecial Weather StatementIWXAllen, DeKalb45 min
Jul 20, 3:45 PM EDTTornado WarningIWXBlackford30 min
Jul 20, 4:07 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells38 min
Jul 20, 4:11 PM EDTAreal Flood AdvisoryIWXAllen, Huntington, Whitley3 hr
Jul 20, 4:19 PM EDTAreal Flood AdvisoryIWXBlackford, Grant, Wells3 hr
Jul 20, 4:23 PM EDTSpecial Weather StatementIWXWabash37 min
Jul 20, 4:26 PM EDTSpecial Weather StatementIWXJay34 min
Jul 20, 4:35 PM EDTSpecial Weather StatementIWXBlackford25 min
Jul 20, 5:10 PM EDTAreal Flood AdvisoryIWXBlackford, Jay4 hr
Jul 20, 4:43 PM EDTSpecial Weather StatementIWXDefiance, Williams62 min
Jul 20, 9:55 AM EDTSpecial Weather StatementIWXSaint Joseph35 min
Jul 20, 3:09 PM EDTSpecial Weather StatementIWXSaint Joseph36 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.